Georgia, 2003Flash Flood in Georgia, July 27, 2003
July 27, 2003 · NWS FFC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 27, 4:30 PM EST, 2 hours earlier.
Area forecast discussion, Jul 27, 4:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SUN JUL 27 2003
.OVERVIEW...
FLAT RIDGE DOMINATING MOST OF CONUS. REMNANTS OF TROPICAL
DEPRESSION WEAKENING TODAY ACROSS EASTERN GEORGIA. MORE ACTIVE JET
STREAM CONTINUES TO BE CONFINED TO GREAT LAKES REGION.
.SHORT TERM...
LATEST RADAR SHOWING MINIMAL SHOWER COVERAGE ALONG PERIPHERY OF
GEORGIA THIS AFTERNOON MAINLY IN ASSOCIATION WITH REMNANTS OF
TROPICAL DEPRESSION. MORNING SOUNDING SHOWING MID LEVEL DRY AIR AND
WARM LAYER ALOFT (-5 AT 500 MB) MAKING IT HARD TO DEVELOP ANY
DIURNAL CONVECTION...INSTABILITY. WILL KEEP ISOLATED CHANCE IN PER
TRENDS ONLY FOR EVENING. COVERAGE LOOKS MINIMAL AGAIN MONDAY BEFORE
FRONT BEGINS PRESSING INTO REGION MONDAY NIGHT INTO TUESDAY. SOME
UNCERTAINTY IN TERMS OF TIMING AND HOW FAR AHEAD CONVECTION WILL
DEVELOP OUT AHEAD OF FRONT DUE TO LINGERING DIURNAL INSTABILITY AND
SPEED OF FRONT/FALLING HEIGHTS...ETC. WILL PUT CHANCE IN FOR MONDAY
AFTERNOON INTO EVENING WITH INCREASING POPS TUESDAY. MADE LITTLE
CHANGE TO TEMPS FROM PREVIOUS FORECAST WITH HIGHS GENERALLY IN THE
UPPER 80S NEAR 90 WITH LOWS UPPER 60S TO LOW 70S...TYPICAL SUMMER
NUMBERS.
.EXTENDED...
FLAT RIDGE GIVES WAY TO EASTERN TROUGH WESTERN RIDGE REGIME WHICH
SHOULD ALLOW FOR WARM WET PATTERN TO PREVAIL FOR MID WEEK THROUGH
END OF WEEK WITH STALLED FRONT IN PROXIMITY OF GEORGIA. MAY SEE A
BREAK FOR THE WEEKEND IF FRONT WEAKENS OR GETS SOUTH ENOUGH. GFS
AND ENS POPS DROP TO NEAR CLIMO FOR SATURDAY AND SUNDAY. TEMPS
REMAIN SEASONAL.
.PRELIMINARY POINT TEMPS/POPS...
KATL 71 89 71 88 / 20 30 30 40
KAHN 70 89 71 88 / 30 30 30 40
KGVL 70 88 70 87 / 30 30 30 40
KRMG 69 91 71 88 / 20 40 40 50
KCSG 73 92 74 91 / 20 20 20 40
KMCN 71 92 72 91 / 20 20 20 30
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
.AVIATION DISCUSSION...REMNANTS OF DEPRESSION 7 STILL CAUSING A FEW
SHWRS...BUT WITH WEAK DYNAMICS MOST SHOWERS SHOULD DISSIPATE THIS
EVENING. LOW LEVEL MOISTURE MAY KEEP SCATTERED STRATOCUMULUS IN
THROUGH THE NIGHT...BUT WITH LOSS OF UPSLOPE EASTERLY FLOW...WILL
NOT PLAN ON ANY CEILINGS BELOW 1 THSD. LIGHT WEST WINDS WITH
VISIBILITY NEAR 5 MILES IN FOG AROUND SUNRISE.
JCD
Hazardous weather outlook, Jul 27, 5:00 AM EST, 13 hours 30 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUL 27 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.
.SYNOPSIS...
SURFACE HIGH PRESSURE ACROSS THE AREA WILL DRIFT SOUTH THROUGH
TONIGHT. THE REMAINS OF A TROPICAL DEPRESSION OVER EAST GEORGIA WILL
DRIFT NORTH AND DISSIPATE LATER TODAY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. THE BEST
TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EVENING.
.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA. THE AIRMASS WILL BECOME
INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1000 TO 2000...
ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 4. BROAD HIGH PRESSURE
ALOFT WILL KEEP THUNDERSTORM ACTIVITY TO A MINIMUM.
.FOR SPOTTERS...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
Flash Flood, Chattooga
- When
- July 27, 6:30 PM EST to 7:15 PM EST
- Where
- Chattooga County, Trion
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
The Chattooga county 911 center reported extensive flooding of roads in Trion. Water had risen up to the porches of homes along U. S. Highway 27 in areas near Spring Branch and Cane Creeks. Several streets in downtown were completely flooded and closed, including 1'st Street, Thomas Road, and Mountain View Road. Rescue crews were placed on standby. Radar estimated rainfall totals of around 5 inches in a 2-hour period in this area. In Summerville, rainfall was somewhat less, but amounts of 2-3 inches were reported by the Summerville Waste Water Treatment Plant. Several roads in this area were also flooded and impassable. The Chattooga river quickly rose above flood stage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Ohio, July 27, 2003$67 million · 5 events
- Tornado and Flash Flooding in Illinois, July 27, 20032 injured · $15 million · F0 · 15 events
- Lightning Strike in Colorado, July 27, 20031 death · 1 injured · 1 event
- Flooding in Ohio, July 27, 2003$900,000 · 4 events
- Damaging Winds in Ohio, July 27, 2003$378,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Illinois, July 27, 2003$323,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Alaska, July 27 to 31, 2003$400,000 · 6 events
- Flash Flood in Pennsylvania, July 27, 2003$150,000 · 1 event
- Damaging Winds in Ohio, July 27, 2003$60,000 · 60 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 27, 2003$57,000 · 1 in hail · 2 events
- Flood in Alaska, July 27 to 29, 2003$50,000 · 1 event
- Flash Flood in Ohio, July 27 to 28, 2003$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334142.